1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Hi Guest, welcome to the TES Community!

    Connect with like-minded professionals and have your say on the issues that matter to you.

    Don't forget to look at the how to guide.

    Dismiss Notice

Elderly mother + UTI's

Discussion in 'Health and wellbeing' started by carolynmc, Jul 25, 2011.

  1. I'm hoping someone can give me some help about the following - or at least reassure me I'm not alone! My mother is 74 yrs old. She has suffered from repeated urine infections for several years. Usually the main (and often only) symptom is that she is confused - she doesn't think she is at home and constantly tries to get out of the house by banging on doors and windows, day and night. In the last 3 months she has had 5 courses of antibiotics. The confusion stops while she is on the tablets but about 3 - 4 days after a course has finished she starts the cycle again, trying to get out of the house and not understanding me when I tell her she is home or it's the middle of the night.


    Last week she ended a course of antibiotics and the doctor gave her a low dose to take just once a night for a longer period. Today, however, three days after taking the higher dose, she is again trying to get out of the house, thinking she isn't at home.


    I do not understand why she is fine when she is taking the antibiotics (in fact she is like a different person) but a few days after stopping she begins to be confused again.


    We have been back to the doctors so many times and she has seen three different doctors in our practice. Can anyone shed any light on whether the lower dose of antibiotics will eventually 'kick in' and help prevent any more attacks. Or should I be worried that it is a dementia type illness she has, even though she is fine mentally when on the antibiotics? I think the Doctor should be referring her but don't know if he is reluctant because of her age.


    Thanks in advance.



     
  2. housesparrow

    housesparrow New commenter

    Yes, I agree with other posters, this is a common occurrence in elderly ladies. My mother (79) has had this problem for some time and now takes antibiotics all the time as the UTI can make her go completely gaga. Experienced health care professionals recognise this immediately in elderly ladies and know what treatment to start. She has had a camera inserted into the bladder which showed that the bladder is now "baggy" for want of a better word and not emptying completely when she urinates which leads to infections becoming established. She was taught by a continence nurse to use a catheter twice a day, to drain the bladder properly, which is not the nicest of procedures but this also helps keep the infections down.
     
  3. Thank you, housesparrow, for your reply. It's good to know other's are going through the same thing and have found a way to improve things. Can I ask, does your mother still get infections, even though she is on long term antibiotics? If she does, are her symptoms as severe? As I said in my original post my mother yesterday again started with the usual symptoms, but it only went on for a couple of hours. Which is much more preferable to day and night! So I was wondering if the tablets are starting to have an effect.
    Thank you so much for your reply. It really did reassure me that things can get better.
     
  4. Gardening Leaves

    Gardening Leaves New commenter

    It's a nasty thing to happen. I went through a long phase of having almost continuous UTIs, linked to the menopause and a gynae problem sorted by surgery.
    Having run all the tests, scans and excluded any particular reason, my GP prescribed a range of anti-biotics which I could keep at home and self-medicate the inkling I got a hint of a problem. We sent tests off regularly to check that I was not becoming resistant to any particular anti-biotic all the time. Touch wood, this seems to have worked after several years of misery. However, my GP did say that, when someone has them repeatedly, it is possible to prescribe a low dose of anti-biotics to be taken all the time. Maybe this is something you could ask your mum's GP or a consultant about?
    I'm not surprised your mum's personality changes when she has a UTI. They make you feel bloomin' awful - loads of pain, a fever and a complete inability to go further than 3 feet from a loo without industrial quantities of Tena knickers :(
     
  5. Gawd - who'd want to be old?
     
  6. Getting old certainly doesn't seem like it's much fun does it?!
    Thanks Gardening Leaves for your reply. It sounds dreadful what you have been through and thank goodness it seems to be sorted now. My mother began a long term low dose of antibiotics last week so I'm hoping she will show some improvement. She has been fine for two days now so I'm hoping things are settling down - for now at least!
    It's bizarre to think how something seemingly so simple as a water infection can affect the whole personality of someone. It's certainly opened my eyes to the severity of these infections and I'm very thankful that, touch wood, it's not something I suffer from. It's hard enough having one member of the family affected!
     
  7. My dad used to get lots of these infections. He had a catheter as he had Parkinsons and could not get to the loo quick enough. One day he collapsed, hit his head on the corner of the table and knocked himself out. Ambulance was called & he was taken to A&E. Turned out it was another uti. My dad was very poorly and spent several months in hospital. He never came home - ended up in a care home for 4 years then died. [​IMG]
     

Share This Page